Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 

 

Traces on algebras of parameter dependent pseudodifferential operators and the eta-invariant


Authors: Matthias Lesch and Markus J. Pflaum
Journal: Trans. Amer. Math. Soc. 352 (2000), 4911-4936
MSC (2000): Primary 58G15
Published electronically: June 28, 2000
MathSciNet review: 1661258
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We identify Melrose's suspended algebra of pseudodifferential operators with a subalgebra of the algebra of parametric pseudodifferential operators with parameter space $\mathbb{R} $. For a general algebra of parametric pseudodifferential operators, where the parameter space may now be a cone $\Gamma\subset\mathbb{R} ^p$, we construct a unique ``symbol valued trace'', which extends the $L^2$-trace on operators of small order. This construction is in the spirit of a trace due to Kontsevich and Vishik in the nonparametric case. Our trace allows us to construct various trace functionals in a systematic way. Furthermore, we study the higher-dimensional eta-invariants on algebras with parameter space $\mathbb{R} ^{2k-1}$. Using Clifford representations we construct for each first order elliptic differential operator a natural family of parametric pseudodifferential operators over $\mathbb{R} ^{2k-1}$. The eta-invariant of this family coincides with the spectral eta-invariant of the operator.


References [Enhancements On Off] (What's this?)

  • 1. Nicole Berline, Ezra Getzler, and Michèle Vergne, Heat kernels and Dirac operators, Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences], vol. 298, Springer-Verlag, Berlin, 1992. MR 1215720
  • 2. Raoul Bott and Loring W. Tu, Differential forms in algebraic topology, Graduate Texts in Mathematics, vol. 82, Springer-Verlag, New York-Berlin, 1982. MR 658304
  • 3. Alain Connes, Noncommutative geometry, Academic Press, Inc., San Diego, CA, 1994. MR 1303779
  • 4. J. J. Duistermaat, Fourier integral operators, Progress in Mathematics, vol. 130, Birkhäuser Boston, Inc., Boston, MA, 1996. MR 1362544
  • 5. Peter B. Gilkey, Invariance theory, the heat equation, and the Atiyah-Singer index theorem, 2nd ed., Studies in Advanced Mathematics, CRC Press, Boca Raton, FL, 1995. MR 1396308
  • 6. Alain Grigis and Johannes Sjöstrand, Microlocal analysis for differential operators, London Mathematical Society Lecture Note Series, vol. 196, Cambridge University Press, Cambridge, 1994. An introduction. MR 1269107
  • 7. G. GRUBB AND R. T. SEELEY: Weakly parametric pseudodifferential operators and Atiyah-Patodi-Singer boundary problems. Invent. Math. 121 (1995), 481-529. MR 95k:58216
  • 8. Victor Guillemin, A new proof of Weyl’s formula on the asymptotic distribution of eigenvalues, Adv. in Math. 55 (1985), no. 2, 131–160. MR 772612, 10.1016/0001-8708(85)90018-0
  • 9. M. KONTSEVICH AND S. VISHIK: Determinants of elliptic pseudo-differential operators. Preprint, 1994.
  • 10. Maxim Kontsevich and Simeon Vishik, Geometry of determinants of elliptic operators, Functional analysis on the eve of the 21st century, Vol. 1 (New Brunswick, NJ, 1993) Progr. Math., vol. 131, Birkhäuser Boston, Boston, MA, 1995, pp. 173–197. MR 1373003
  • 11. H. Blaine Lawson Jr. and Marie-Louise Michelsohn, Spin geometry, Princeton Mathematical Series, vol. 38, Princeton University Press, Princeton, NJ, 1989. MR 1031992
  • 12. M. LESCH: On the noncommutative residue for pseudodifferential operators with $\log$-polyhomogeneous symbols. Ann. Global Anal. Geom 17 (1999), 151-187. CMP 99:09
  • 13. Matthias Lesch, Operators of Fuchs type, conical singularities, and asymptotic methods, Teubner-Texte zur Mathematik [Teubner Texts in Mathematics], vol. 136, B. G. Teubner Verlagsgesellschaft mbH, Stuttgart, 1997. MR 1449639
  • 14. M. LESCH AND J. TOLKSDORF: On the determinant of one-dimensional elliptic boundary value problems. SFB Commun. Math. Phys. 193 (1998), 643-660. CMP 98:13
  • 15. Richard B. Melrose, The eta invariant and families of pseudodifferential operators, Math. Res. Lett. 2 (1995), no. 5, 541–561. MR 1359962, 10.4310/MRL.1995.v2.n5.a3
  • 16. R.B. MELROSE AND V. NISTOR: $C^*$-algebras of B-pseudodifferential operators and an ${\mathbb{R} }^k$-equivariant index theorem. Preprint, 1996; funct-an/9610003 .
  • 17. R.B. MELROSE AND V. NISTOR: Homology of pseudodifferential operators I. Manifolds with boundary. Preprint, 1996; funct-an/9606005.
  • 18. R.B. MELROSE AND V. NISTOR: In preparation.
  • 19. M. A. Shubin, Pseudodifferential operators and spectral theory, Springer Series in Soviet Mathematics, Springer-Verlag, Berlin, 1987. Translated from the Russian by Stig I. Andersson. MR 883081
  • 20. Mariusz Wodzicki, Noncommutative residue. I. Fundamentals, 𝐾-theory, arithmetic and geometry (Moscow, 1984–1986) Lecture Notes in Math., vol. 1289, Springer, Berlin, 1987, pp. 320–399. MR 923140, 10.1007/BFb0078372

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 58G15

Retrieve articles in all journals with MSC (2000): 58G15


Additional Information

Matthias Lesch
Affiliation: Institut für Mathematik, Humboldt-Universität, Unter den Linden 6, 10099 Berlin, Germany
Address at time of publication: Department of Mathematics, The University of Arizona, Tucson, Arizona 85721-0089
Email: lesch@math.arizona.edu

Markus J. Pflaum
Affiliation: Institut für Mathematik, Humboldt-Universität, Unter den Linden 6, 10099 Berlin, Germany
Email: pflaum@mathematik.hu-berlin.de

DOI: http://dx.doi.org/10.1090/S0002-9947-00-02480-6
Received by editor(s): September 15, 1998
Received by editor(s) in revised form: November 1, 1998
Published electronically: June 28, 2000
Article copyright: © Copyright 2000 American Mathematical Society